Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 336, NWS Louisville, KY

October 31, 2018Anderson County, Nelson County, Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 31, 2018, 6:29 PM EDT for Anderson County, Nelson County, Washington County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2018, 6:29 PM EDT (22:29 UTC)
Expired
Oct 31, 2018, 7:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Nelson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 3:55 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 31, 3:55 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
355 PM EDT Wed Oct 31 2018

.Short Term...(This evening through Thursday)
Issued at 325 PM EDT Wed Oct 31 2018

...Significant Rain Tonight...
...Significant Rains Continue Thursday Along With Gusty Winds...

Large scale lift and moisture transport will continue to occur
beneath the right entrance region of an upper level jet situated
between central CONUS troughing and Atlantic coast ridging. This
will keep light to moderate rain over southern Indiana and portions
of central Kentucky through the afternoon and evening. As we move
into tonight and Thursday, a subtropical impulse will couple and
then phase with the main branch of the polar jet over the middle and
lower Mississippi River Valley. This will induce a strengthening
surface wave that will approach and move through the Ohio River
Valley region through tomorrow. As this occurs, we'll see a nice
response in the low level jet which will increase precipitation
coverage and intensity later tonight and through the day on
Thursday. However, this will also create a warm sector surge across
southern and eastern portions of the CWA where drier air and less
precipitation are expected to fall. Have knocked QPF back in this
area, and have also continued to trim off eastern portions of the
Flood Watch. 1 To 1.5" inches of rain are still expected across the
areas removed from the watch, however impacts are not expected given
the amounts and duration that it will take to fall.

Otherwise, plan to leave the rest of the Flood Watch alone as
widespread 2 to 4" amounts are still expected over southern Indiana.
2 to 3" amounts are expected across northern and west central
Kentucky through the event.

Overall, the river flooding threat has decreased across the Kentucky
basins, and increased slightly over the southern Indiana Blue and
Muscatatuck basins as the heavy rain axis has shifted here. The only
river basin of much concern now for KY is the Elkhorn river basin.
Will continue to monitor these.

One other issue worth touching on will be the potential for gusty
winds on Thursday as the surface low approaches and passes. The low
level jet will be surging at this time with some concern for the
potential to bring down the higher momentum air aloft. One factor
hurting confidence in all of that momentum reaching the surface is
that low level lapse rates aren't quite as steep as one would like
to see. So, feel like gusts in the 30-35 mph range will be most
common. At this point, think the best chance for gusty winds over
40mph would be with any stronger showers and low topped convection
that could develop Thursday afternoon along the trailing front.
These could transport some SPS worthy gusts down to the surface and
will have to be monitored.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 350 PM EDT Wed Oct 31 2018

Heavy rain exits the area to start the extended period of this
forecast issuance, but that doesn't mean a return to sunny skies and
crisp autumn weather - at least initially.  The upper level trof
lingers off to our west through Friday night, with waves of short
wave energy swinging through the main flow.  This, combined with
residual low-level moisture, should be enough to generate some light
rain showers (little more than sprinkles) through nightfall Friday.
For all intents and purposes, though, accumulating rainfall should
end shortly after midnight Thursday night, despite cloud cover
grudgingly hanging around through the end of the work week.

Another brief period of ridging starts overnight Friday, keeping at
least the first half of the weekend dry. This already starts to
decay by Sunday morning as another upper trof digs into the central
plains.  Model solutions for this next trof are not in the best of
agreement, with the ECMWF 12 hours faster than the GFS in bringing
POPs back into the area. Either way, though, another chance for
light showers should return prior to the start of the work week.
This is ahead of another, more organized system set to arrive
Tuesday into Wednesday.  The mid week one is currently looking
similar to the system going through the area now, though not as
potent, so QPFs look to be only around an inch or so at this time.

With the progressive flow aloft, temperatures will fluctuate
somewhat, but not excessively through the week. Highs will top out
mainly in the 50s Friday and Saturday, then rebound into the 60s for
Sunday through Tuesday.  Lows will be mainly in the 40s, but dip
into the 30s Saturday morning, and only fall into the 50s by Tuesday
morning in the return flow helping to set up the higher rainfall
with next week's look-alike system.

&&

.Aviation...(18Z TAF Issuance)
Issued at 215 PM EDT Wed Oct 31 2018

The cold front is just northwest of the Ohio River. It will slowly
continue to move southeast and stall. Riding along the upper flow,
moisture will continue to flow into the Ohio River Valley causing
rain through the forecast period. Expect reductions in visibilities
and ceilings at all TAF sites. IFR conditions are expected.

Tonight after 6z, with a strong low level jet picking up strength.
Low level wind shear will be an issue over most of central Kentucky.
This threat will slowly move off to the east, but will remain an
issue through tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 8 PM EDT /7 PM CDT/ this evening through Friday
     morning for INZ076>079-083-084-089>092.

KY...Flood Watch from 8 PM EDT /7 PM CDT/ this evening through Friday
     morning for KYZ023>038-043-045-053-061>063-070>072.

&&

Short Term...BJS
Long Term...JBS
Aviation...KDW
Hazardous weather outlook, Oct 31, 3:52 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 PM EDT Wed Oct 31 2018

KYZ039>042-046>049-054>057-064>067-073>078-081-082-012000-
Anderson-Woodford-Fayette-Bourbon-Washington-Mercer-Jessamine-Clark-
Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lawrenceburg, Versailles, Lexington, Paris,
Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon,
Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
352 PM EDT Wed Oct 31 2018 /252 PM CDT Wed Oct 31 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally heavy rain will be possible tonight as a slow-moving cold
front enters the area. Nuisance flooding of low lying areas is
likely. Refer to the Flood Watch for additional information. A few
embedded thunderstorms may also produce locally gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain will continue on Thursday as a slow-moving cold
front crosses the area. Nuisance flooding of low lying areas is
likely. Refer to the Flood Watch for more information.

As a result of widespread rains mid-week, some minor river flooding
is possible over southern Indiana and north central Kentucky by late
week. At this point the best chances for minor river flooding would
be on the Blue and Muscatatuck Rivers in southern Indiana, and the
Elkhorn River in Kentucky.

The latest forecast suggest that another strong weather system will
impact the outlook area on Election Day.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall or flooding to the NWS in
Louisville.

INZ076>079-083-084-089>092-KYZ023>038-043-045-053-061>063-070>072-
012000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Nicholas-Nelson-Larue-
Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Carlisle, Bardstown, Hodgenville, Morgantown,
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin,
and Providence
352 PM EDT Wed Oct 31 2018 /252 PM CDT Wed Oct 31 2018/

...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH FRIDAY MORNING...

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Tonight.

Locally heavy rain will be possible tonight as a slow-moving cold
front enters the area. Gusty winds will also be possible with any
strong shower or isolated storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain will continue on Thursday as a slow-moving cold
front crosses the area. Gusty winds will also be possible, especially
in any strong shower.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall or flooding to the NWS in
Louisville.

BJS

In the hours before

Local storm report, Oct 31, 5:44 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       3 E TAYLORSVILLE        38.04N 85.30W
10/31/2018  M1.96 INCH       SPENCER            KY   PUBLIC

&&

SSC
Special weather statement, Oct 31, 5:45 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
445 PM CDT WED OCT 31 2018

KYZ024-026-027-312215-
Grayson-Ohio-Breckinridge-
445 PM CDT WED OCT 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRAYSON...SOUTH
CENTRAL BRECKINRIDGE AND EAST CENTRAL OHIO COUNTIES...

At 445 PM CDT, a strong thunderstorm was located 16 miles west of
Leitchfield, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Caneyville, Concord, Horse Branch, Steff, Tousey, Windy Hill, Do
Stop, Pine Knob, Duff and Fisher.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3762 8657 3761 8627 3759 8628 3739 8640
      3742 8674
TIME...MOT...LOC 2145Z 269DEG 23KT 3750 8659

SCHOETTMER
Local storm report, Oct 31, 5:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BEAVER DAM              37.41N 86.88W
10/31/2018                   OHIO               KY   EMERGENCY MNGR

            4 TREES AND MULTIPLE POWER LINES DOWN.

&&

SSC
Special weather statement, Oct 31, 6:05 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
605 PM EDT WED OCT 31 2018

KYZ029-030-034-038-045-312245-
Jefferson-Shelby-Bullitt-Spencer-Nelson-
605 PM EDT WED OCT 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHWESTERN SHELBY...
NORTHERN NELSON...SOUTHEASTERN JEFFERSON AND CENTRAL BULLITT
COUNTIES...

At 605 PM EDT, a strong thunderstorm was located near Shepherdsville,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bardstown, Shepherdsville, Taylorsville, Minor Lane Heights, Mount
Washington, Lebanon Junction, Bloomfield, Wakefield, Yoder and
Highgrove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3817 8524 3785 8527 3785 8528 3784 8528
      3780 8574 3782 8574 3783 8575 3815 8559
TIME...MOT...LOC 2205Z 255DEG 26KT 3797 8562

SCHOETTMER
Special weather statement, Oct 31, 6:08 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
608 PM EDT Wed Oct 31 2018

INZ084-089>091-KYZ023>030-034>043-045-053-010400-
Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Shelby-Franklin-Scott-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Larue-
Including the cities of English, Tell City, Corydon, New Albany,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
and Hodgenville
608 PM EDT Wed Oct 31 2018 /508 PM CDT Wed Oct 31 2018/

...Steady Rains Will Result In Flooding...

A steady stream of moderate, and at times heavy, rain will
continue across southern Indiana and north-central Kentucky
through the rest of the evening. A swath of 2 to 3 inches of rain
has already fallen from Hancock and Ohio County areas extending
east-northeast through the northern Bluegrass Region.

Ponding of water is likely on some roadways, particularly in poor
drainage areas. Narrow swaths of heavier rainfall will result in
more significant flooding. Stay tuned as additional rainfall may
warrant warnings for water over roads. NEVER drive through a
flooded roadway.

EBW
Local storm report, Oct 31, 6:09 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       2 NNE GEORGETOWN        38.22N 84.54W
10/31/2018  M2.25 INCH       SCOTT              KY   EMERGENCY MNGR

            MULTIPLE AUTOMOBILE ACCIDENTS REPORTED BY
            EMA FROM PEOPLE HYDROPLANING ON INTERSTATE
            75 NEAR GEORGETOWN. A NEARBY COCORAHS
            OBSERVER REPORTED TOTAL RAINFALL OF 2.25
            INCHES THIS AFTERNOON.

&&

JBS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:49 PM EDTSpecial Weather StatementLMKBreckinridge26 min
Oct 31, 5:09 PM EDTSpecial Weather StatementLMKOhio21 min
Oct 31, 5:18 PM EDTSpecial Weather StatementLMKHardin27 min
Oct 31, 5:27 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Franklin, Harrison, Scott, Woodford3 hr
Oct 31, 5:41 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson34 min
Oct 31, 5:45 PM EDTSpecial Weather StatementLMKGrayson30 min
Oct 31, 6:02 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson28 min
Oct 31, 6:05 PM EDTSpecial Weather StatementLMKSpencer40 min
Oct 31, 6:06 PM EDTTornado WarningLMKNelson24 min
Oct 31, 6:38 PM EDTAreal Flood WarningLMKHancock6 hr
Oct 31, 6:39 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Shelby, Spencer36 min
Oct 31, 6:43 PM EDTAreal Flood WarningLMKBreckinridge, Grayson, Hancock, Ohio6 hr
Oct 31, 6:58 PM EDTSpecial Weather StatementLMKMercer32 min
Oct 31, 7:03 PM EDTAreal Flood AdvisoryLMKAnderson, Bullitt, Jefferson, Shelby, Spencer3 hr
Oct 31, 7:32 PM EDTSpecial Weather StatementLMKFayette, Mercer, Woodford28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.